Lipitor and Memory Loss

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

In February 2012, the U.S. Food & Drug Administration (FDA) announced that it was requiring label changes for the cholesterol-lowering drug Lipitor, stating that it had been found to cause memory loss in some users. Manufactured and marketed by Pfizer Inc., Lipitor is the world’s all-time biggest selling prescription medicine with cumulative sales that exceed $130 billion. The correlation between Lipitor and memory loss was identified through the FDA’s review of medical literature, clinical trial data, and reports of adverse events.

What’s the Problem?

According to the FDA Warning, there have been a number of reports of memory loss in Lipitor users. Specifically, the administration cited examples of cognitive impairment, forgetfulness, amnesia, memory impairment, and confusion associated with Lipitor and other similar statin medications. These side effects occurred with variable times to symptom onset (1 day to years) and symptom resolution (median of 3 weeks).

Lipitor memory loss lawsuits accuse Pfizer of deceptive marketing practices and allege that the company promoted the drug as safe without warning physicians and patients of its more dangerous side effects. The complaints state that Lipitor is defectively designed and lacks adequate patient warnings as to its potential cognitive and neuromuscular dangers.

One such claim was filed on behalf of former political activist Lydia A. Fish, the 75-year-old widow of the late New York Congressman Hamilton Fish. Since initiating a regimen of Lipitor in 1999, Mrs. Fish has experienced a number of adverse health complications she alleges were caused by the drug. Her injuries allegedly include peripheral nervous system damage (peripheral neuropathy), short-term memory loss, and depression. After quitting Lipitor, Mrs. Fish continued to be plagued by forgetfulness, loss of balance, altered sensations in her hands and feet, confusion, fatigue, and loss of energy. She has also subsequently been diagnosed with cerebral atrophy.

“I’m 100 percent confident that Lipitor has caused my mother’s significant memory loss and has totally debilitated her,” said Jennifer Beykirch, Mrs. Fish’s eldest daughter, who has witnessed her mother’s cognitive decline firsthand. “Before taking the drug she was vibrant and always active, but she doesn’t have a life anymore. Sadly, it took us a long time to connect the dots, during which time she has taken numerous other medications to try and correct her dysfunction. But we have no doubt as to the source of her decline: Lipitor has ruined her life.”

Awards & recognition